Wisconsin, 2024

Damaging Winds in Wisconsin, June 12, 2024

June 12, 2024 · NWS ARX · 4 events in 1 county or zone

During the late afternoon hours on June 12th, a line of fast moving thunderstorms moved out of northeast Iowa into Grant County, producing areas of wind damage across much of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$31,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the late afternoon hours on June 12th, a line of fast moving thunderstorms moved out of northeast Iowa into Grant County, producing areas of wind damage across much of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 2:16 PM CST, 38 minutes earlier. Its key messages:

  • Shower and storm risk continues through the afternoon, with a secondary round of storms expected to move across the area tonight. Some storms tonight may be severe with the primary threat strong winds and secondary threat hail.
  • Additional chances for showers and storms spot the forecast tomorrow and then again over the weekend into early next week.
  • Above normal temperatures for early next week with highs currently forecast into the mid 80s to potentially low 90s.
Area forecast discussion, Jun 12, 2:16 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
316 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Shower and storm risk continues through the afternoon, with a
  secondary round of storms expected to move across the area
  tonight. Some storms tonight may be severe with the primary
  threat strong winds and secondary threat hail.

- Additional chances for showers and storms spot the forecast tomorrow
  and then again over the weekend into early next week.

- Above normal temperatures for early next week with highs
  currently forecast into the mid 80s to potentially low 90s.

&&

.MESOSCALE...
Issued at 310 PM CDT Wed Jun 12 2024

An MCS took shape across south-central Minnesota around midday
and has progressed along the MN/IA border and as of 3pm was
located along a line from Fayette to Winona county. Outflow from
earlier convection has been undercutting this complex from
north to south over the course of the last few hours, limiting
the wind threat to the southern apex of the complex along a line
from Mitchell to Winneshiek counties. The complex as a whole
should weaken as it progresses east of the Mississippi River,
but with DCAPE values of 1000-1400 J/kg ahead of the line,
cannot rule out wind issues throughout the lifespan of the event
as it moves eastward through Grant County.

Attention then turns upstream to the cold front that initiates
convection over northern and western Minnesota later this
afternoon. The CAMSs have failed to adequately handle the
strength of the cold pool in our area from the earlier
convection both from a temperature and convective morphology
standpoint. This does not lend much confidence for how storms
will evolve once they reach this modified airmass this evening.
Overall, the severe threat with the second line looks to be on
par with what is transpiring this afternoon with hail and wind
being the main threats.

&&

.DISCUSSION...
Issued at 150 PM CDT Wed Jun 12 2024

Thursday and Friday:

An upper level shortwave trough is forecast to track north of the
area into the Great Lakes area, with an associated 60-90 kt mid-
level jet moving eastward across the region. At the surface the cold
front will continue to sag down through the area and eventually
south of the local area. Hi-res model guidance shows a line of
showers and perhaps storms developing and moving down across the
forecast area through the day on Thursday. Instability looks to
build south of the front locally across our southern counties in the
afternoon, but continues to get shunted southward. There still
remain some differences in hi-res guidance on the location of storm
development with some showing storms on our southern border and
others south of our local area. For now, SPC has our southern tier
of northeast Iowa and southwest Wisconsin counties in a Marginal
Risk (1 out of 5) for severe weather.

Otherwise, surface high pressure builds across the region for
Friday, with drier conditions and highs forecast in the mid 70s to
lower 80s across the area.

Weekend & Beyond: Additional Shower and Storm Chances

Upper level ridging will continue to build eastward as we head into
the weekend. Model guidance shows a couple shortwave troughs lifting
northeastward, riding on the backside of the ridge. Moisture will be
on the increase with models showing PWATs pushing 1.5+ inches. At
the surface a frontal boundary will be lifting up towards the region
with an axis of instability (~1000 - 2500+ J/kg) building south of
the front. This looks to bring our next chances for showers and
storms across the region, with the current forecast increasing
chances Saturday afternoon and into Saturday night. There still
appear to be some model differences on shower and storm chances
Sunday, with some dependency likely on how convection on
Saturday plays out. Ensembles suggest quite a bit of instability
builds back in Sunday, though current deterministic GFS model
forecast soundings do show capping in place for much of the day
along with weaker shear values.

Overall, will continue to monitor trends in the coming days to
determine the severe weather risk. Otherwise, as was previously
mentioned moisture conditions suggest that locally heavy rainfall
could be a concern for the weekend, especially if storms train over
the same areas. Of note, parts of the forecast area are highlighted
in the Excessive Rainfall Outlook for this time period.

Beyond the weekend, upper level ridging will continue to build
across the eastern U.S. resulting in southwesterly flow over the
local region. There is still plenty to work out in the details with
the potential for various disturbances to move through the flow. The
resulting extended forecast keeps broad precipitation chances (~20-
50%) in across the forecast area for the early part of the week.
However, with a moist and unstable environment in place across the
region, this will be another time to watch for potential strong to
severe thunderstorms. Keep up to date as details are refined in the
coming days.

Early Next Week: Above Normal Temperatures

Another point of interest revolves around increased (above normal)
high/low temperatures across the region. There are still some
differences between the ensemble solutions on just how warm, but
current guidance supports temperatures in the mid 80s to potentially
lower 90s. As a result, the current forecast would suggest that heat
index values could rise into the low 90s for some through the
period.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 104 PM CDT Wed Jun 12 2024

The main concern this TAF period will be with showers and
thunderstorms currently pushing into the local area. With
satellite imagery showing quite a bit of lightning with these
storms have opted to include it with the current issuance.
Increased wind gusts have also been observed and will be
possible with any stronger storms as well. Will continue to
monitor conditions in the near term and expect there may be
updates through the afternoon and evening. A second round of
showers and storms are expected to move across the area ahead of
a frontal boundary late this evening/into tonight. Some timing
adjustments may be needed with future issuances.

&&

.CLIMATE...
Issued at 224 AM CDT Wed Jun 12 2024

A strong upper level ridge will build northward into the region
for early next week. Both high and low temperatures will likely
climb into the 85th or higher from at least Monday into
Tuesday. While high temperatures (mid-80s to around 90) look to
be too low for records to be tied or broken, the low
temperatures (around 70 to the mid-70s) along and south of
Interstate 90 will be warm enough for some potential warm low
records to be tied or broken. At this time, the highest chances
look be on Tuesday.

Looking further out, CPC continues to have a slight (20-40%)
risk (20-40%) for excessive heat for areas along and south of
Interstate 90 from June 19 through June 25.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

MESOSCALE...Skow
DISCUSSION...EMS
AVIATION...EMS
CLIMATE...Boyne
Hazardous weather outlook, Jun 12, 3:27 AM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
427 AM CDT Wed Jun 12 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
427 AM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms will be possible from late this morning into
tonight. Some could be severe (level 2 out of 5 risk) with
damaging winds and large hail the main threats between noon and
8 PM tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional scattered storms are expected for the Father's Day
weekend. Some of these storms could be strong to potentially
severe on Saturday night and Sunday afternoon and evening. The
main threats are damaging winds and large hail.

Throughout the weekend, these showers and storms will be highly
efficient rain producers. This could potentially result in some
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between noon and 8 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Jun 12, 2:23 PM CST, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
323 PM CDT Wed Jun 12 2024

MNZ079-087-088-095-096-WIZ032>034-041-122100-
Wabasha MN-Olmsted MN-Fillmore MN-Winona MN-Houston MN-Buffalo WI-
Jackson WI-Trempealeau WI-La Crosse WI-
323 PM CDT Wed Jun 12 2024

...GUSTY WINDS WILL IMPACT SOUTHEAST MINNESOTA AND FAR WEST-CENTRAL
WISCONSIN THROUGH 400 PM CDT...

At 320 PM CDT, strong winds were occurring on the backside of a line
of showers moving southeast through the region.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Automated weather observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winona, Arcadia, Wabasha, Whitehall, Alma, Buffalo, Holmen, Goodview,
St. Charles, Plainview, Chatfield, Eyota, Rushford, Lewiston,
Trempealeau, Galesville, Blair, Independence, Elgin, and Buffalo
City.

This includes Interstate 90 in Minnesota between mile markers 214 and
274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4410 9115 4392 9128 4367 9157 4392 9246
      4442 9206 4441 9115
TIME...MOT...LOC 2020Z 273DEG 35KT 4429 9118 4431 9182 4379 9230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Jun 12, 2:33 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
333 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Tstm Wnd Dmg     1 N Waucoma             43.08N 92.03W
06/12/2024                   Fayette            IA   Law Enforcement

            Trees down in the area. Time estimated from
            radar.

&&
Local storm report, Jun 12, 2:34 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
334 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Gst     2 N Hawkeye             42.96N 91.95W
06/12/2024  M52 MPH          Fayette            IA   Mesonet

            Mesonet station HKYI4 Hawkeye.

&&
Local storm report, Jun 12, 2:35 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
335 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Tstm Wnd Gst     5 SE Decorah            43.27N 91.72W
06/12/2024  M45 MPH          Winneshiek         IA   AWOS

            AWOS station KDEH Decorah Municipal Airport.

&&
Local storm report, Jun 12, 2:39 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
339 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Tstm Wnd Dmg     2 N Postville           43.11N 91.57W
06/12/2024                   Allamakee          IA   Emergency Mngr

            Trees down in the Yellow River area. Large
            amount of dust and dirt kicked up also.

&&
Local storm report, Jun 12, 2:52 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
352 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     Fayette                 42.84N 91.80W
06/12/2024  M48 MPH          Fayette            IA   Amateur Radio

            A few branches down as well. Time estimated
            from radar.

&&

The radar

The La Crosse radar (KARX), 111 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 12, 2:54 PM CST
Where
Grant County, Glenhaven
Measured
55 kt (63 mph) estimated gust
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
42.830, -91.070

A few trees were reported down around Glen Haven and Bagley. The fire department estimated winds to be around 60 to 70 mph.

Thunderstorm Wind, Grant

When
June 12, 3:07 PM CST
Where
Grant County, 1.38 mi S of Boscobel Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.150, -90.680

Wind gust was measured at Boscobel Airport (KOVS).

Thunderstorm Wind, Grant

When
June 12, 3:22 PM CST
Where
Grant County, 0.51 mi E of Lancaster
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
42.850, -90.710

Trees were reported down on power lines in Lancaster and Boscobel.

Thunderstorm Wind, Grant

When
June 12, 3:35 PM CST
Where
Grant County, 0.51 mi E of Dickeyville
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.630, -90.590

Trained spotter reported tree branches down in Dickeyville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192146, 1192147, 1192148, 1192149.